September 12, 2013

Popular Bisphosphonates and Risk of Eye Disorders: Ask Your Doctor

A report in the Canadian MedicalAssociation Journal says women taking the popular bisphosphonate drugs to prevent osteoporosis have a 45% increased risk of serious inflammatory eye disorders such as uveitis and scleritis.  These drugs, such as fosomax, are the most common form of medication taken long term by millions of women in a bid to prevent the thinning of bones caused by osteoporosis.  Doctors and patients should be aware of signs such as pain, redness and blurred vision in one or both eyes.  Usually, discontinuing the drug and prompt medical treatment reverses the symptoms.  Other studies have suggested long term use of bisphosphonates might double the risk of esophageal cancer, or cause such side effects as unusual fractures and irregular heartbeats.  Though rare, the adverse side effects must always be taken into consideration.  There is some evidence in the literature that the maximum benefit of bisphosphonate therapy is achieved after two years of treatment.  

Robert G. Tupac, DDS, FACP, Inc., Diplomate, American Board of Prosthodontics (661) 325-1275 | 5060 California Ave., #170, Bakersfield, CA 93309

No comments:

Post a Comment

Note: Only a member of this blog may post a comment.